Activist Mailing List - http://get.to/activist
MORE THAN TEAR GAS?
From a report by the Direct Action Medical Collective, one of the groups
that provided first aid during the Seattle demonstrations.
KIRK JAMES MURPHY, MD: Individuals exposed to chemical weapons in the
afternoon and evening of December 1st at two locations downtown blocks
adjacent to Pike Place Market and the Seattle neighborhood of Capitol
evinced and reported a pattern of symptoms which is inconsistent with
pattern of symptoms which may be ascribed to irritating agents. This
"atypical" pattern of symptoms includes the rapid onset of: mydriasis
(pupillary dilation) with resultant impairment of visual acuity;
(rapid heart rate) with some palpitations; new-onset hypertension (high
blood pressure) in one individual; nausea, vomiting, diarrhea
for days after exposure); abrupt or immediate onset of menstruation
(asynchronous with usual menstrual cycle); muscular fasciculation
(twitches); muscular dyscoordination; lethargy, confusion,
diminished concentration, nocturnal hallucinations. Moreover, some
casualties reported an abrupt experience of loss of muscular tone and
strength that sometimes (but not always) immediately preceded a loss of
consciousness; one observer of these affected individuals reported
uncontrolled, spasmodic movements in those affected.
Some individuals exposed in the Pike Place Market area reported that the
aforementioned symptoms came immediately after exposure to a
agent which was did not cause pain, lacrimation, or burning on mucous
. . . The pattern of symptoms is not consistent with known mechanisms of
action of the irritant chemical weapons OC, CS, or CN. The pattern,
is consistent with disruption of neurotransmitter activity. Lamentably,
single most compelling explanation for the observed findings is the
(deliberate or accidental) inclusion of "incapacitating agents" which
disrupt neuronal function in the chemical munitions discharged by law
enforcement agencies in Seattle during the WTO protest.
While direct cholinergic effects or indirect (inhibition of
acetylcholinesterase) effects arising from synergistic combinations (of
CS, and CN) cannot be ruled out at this time, the experience and
observations Medical Collective members, together with the
information, appears to most robustly support the hypothesis that the
casualties described above resulted from exposure to cholinesterase
inhibitors used as chemical weapons in crowd control.
The Seattle Post-Intelligencer reported on December 4 that the Seattle
Police Department had to replenish its chemical weapons stocks by going
outside sources. Various individuals have reported being told by
law enforcement officers that chemical weapons in addition to OC, CS,
were deployed by various entities; these anecdotal accounts are not yet
Any information regarding the use of chemical munitions in addition to
CS or CN, as well as information regarding the discharge of chemical
by agencies other than the Seattle Police Department would be helpful.
. . . If you were exposed to chemical weapons during the WTO protests
have the pattern of "atypical" symptoms discussed below, please make a
written, signed, and dated account of your exposure, including details
as the (approximate) location in which you were exposed and the date and
part of the day (morning, midday, afternoon, evening) of your exposure,
well as the nature of your symptoms. Please send such accounts to the
above and to the ACLU unit investigating law enforcement actions in
during the WTO protests.
KIRK JAMES MURPHY, MD: mailto: [log in to unmask]